Alert archive / Utah / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 75, NWS Salt Lake City, UT

September 21, 2022Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 21, 2022, 3:47 PM MDT for Box Elder County, Utah. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 2022, 3:47 PM MDT (21:47 UTC)
Expired
Sep 21, 2022, 4:15 PM MDT
In force
28 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.5 in
Wind
70.0 mph

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 60 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 12:19 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2022-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2022-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
2043 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 12:56 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Sep 21, 12:56 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1256 PM MDT Wed Sep 21 2022

.SYNOPSIS...Severe thunderstorms and flash flooding are likely
across portions of the state today. High pressure will build into
the area for the end of the week and through the weekend.

&&

.DISCUSSION...
All the focus in the short term remains on the this afternoon
through this evening period where multiple weather hazards ranging
from flash flooding to thunderstorms with strong to damaging
winds are possible. Much of southeastern Utah is outlooked with a
moderate risk (category 3 of 4) for flash flooding through this
evening, and a Flash Flood Watch is in effect. Meanwhile, much of
western and northwest Utah is outlooked for a marginal (1 of 5) to
a slight (2 of 5) risk of severe weather, with damaging wind
gusts from thunderstorms being the primary hazard type. A Severe
Thunderstorm Watch is in effect for much of western and Northern
Utah through this evening.

A large upper-level low centered over Northern California is
moving slowly eastward today while deep subtropical moisture is
advecting northward across the state ahead of the trough, with
the deepest moisture in place over southeastern Utah. Meanwhile,
deep layer ascent and shear is increasing over western and
northwestern Utah ahead of the trough, with an area of 50 to 60
knots of shear spreading across the state. The large area of
ascent across southwestern utah will support numerous to
widespread shower and thunderstorm development this afternoon. The
special 18Z sounding from KSLC is indicative of the environment,
with 500-1000 J/kg of CAPE, deep layer sheer to 50 knots. With
this organized thunderstorms are expected with rotating updrafts
capable of producing large hail and damaging wind gusts.
Otherwise, farther south and east, deeper layer moisture, with PW
values over 1 inch will support very efficient rain processes, as
much of that moisture is available lower in the lower levels with
dew points in the mid to upper 50s across southern and eastern
Utah. Heavy rainfall over sensitive slot canyons and normally dry
washes will make flash flooding likely over several basins in
southern Utah this afternoon and evening.

Thunderstorms are expected to diminish in coverage overnight
tonight as instability for daytime heating wanes, bringing an end
to the multi hazard event. The upper level trough axis will still
not pass the forecast area until during the day on Thursday. While
most of the moisture will be swept out to our east tomorrow, there
will remain some showers and thunderstorm chances across eastern
Utah, although not with the same coverage of voracity as today.

Through the weekend and into much of next week, quiescent and
seasonable weather conditions will return. A ridge will redevelop
to our west this weekend, and then slowly build eastward across
the area through early next week. This will largely keep the
forecast area under dry northwesterly flow. By mid to late next
week, as the ridge axis shifts to our east, there is a chance for
some return of moisture and therefore isolated to scattered
showers and thunderstorms.

&&

.AVIATION...KSLC...Showers and thunderstorms with the potential for
gusty and erratic winds, heavy rain, and hail will be possible until
around 00z. Otherwise isolated to scattered showers and storms will
be possible until around 06Z. Winds will primarily be out of the
south before switching to northerly winds tomorrow around 18Z.
Predominantly VFR conditions expected for the period with the
potential of getting MVFR conditions when a storm is overhead.

.REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms with
the potential for gusty and erratic winds, heavy rain, and hail will
be possible until around 00z. Otherwise isolated to scattered
showers and storms will be possible until around 06Z for most of the
CWA. Scattered storms are possible through mid-morning for central
and southern UT. Primarily southerly winds expected before switching
to diurnal wind changes overnight and into tomorrow. Predominantly
VFR conditions throughout the CWA with the potential of seeing lower
categories when a storm is overhead or nearby. Certain sites such as
KBCE and other valleys have good potential for fog and lowered
ceilings that could put their category into IFR or LIFR. The best
chance for these lowered flight categories is overnight.

&&

.FIRE WEATHER...
A moist southwest flow will remain in place across the area today
as a storm system over the West Coast starts to move inland.
Abundant moisture can be expected over the area, but especially
across southern and eastern Utah where widespread wetting rains
and scattered thunderstorms are expected. Farther north and west,
the airmass will be a bit drier, but isolated to scattered strong
thunderstorms producing gusty winds and hail will be possible
there. Outside of thunderstorms, the western valleys are expected
to see breezy conditions once again this afternoon.

As the storm system lifts across northern Utah late tonight into
tomorrow, the flow will turn westerly and cut off the moisture
surge. This will lead to a quick drying trend with only a few
lingering showers and thunderstorms by tomorrow afternoon. This
drier airmass will remain in place through the early part of next
week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Severe Thunderstorm Watch until 8 PM MDT this evening for
     UTZ101>113-115>126-128-129.

     Flood Watch until midnight MDT tonight for UTZ113-117-120-121-
     128>131.

     Flood Watch until 9 PM MDT this evening for UTZ122>125-127.

WY...Severe Thunderstorm Watch until 8 PM MDT this evening for WYZ021.

&&

PUBLIC...Church
AVIATION...Cecava
FIRE WEATHER...Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Sep 21, 3:05 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
305 PM MDT Wed Sep 21 2022

UTZ101-212145-
Great Salt Lake Desert and Mountains UT-
305 PM MDT Wed Sep 21 2022

...Strong thunderstorms will impact portions of central Box Elder
County through 345 PM MDT...

At 305 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Great Salt Lake North of the Causeway to
17 miles northeast of Utah Test and Training Range North. Movement
was north at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Great Salt Lake North of the Causeway and Gunnison Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near the Great Salt Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

A severe thunderstorm watch remains in effect until 800 PM MDT for
northern Utah.

&&

LAT...LON 4177 11267 4144 11318 4114 11299 4140 11263
TIME...MOT...LOC 2105Z 186DEG 25KT 4141 11269 4120 11298

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MW
Special weather statement, Sep 21, 3:09 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
309 PM MDT Wed Sep 21 2022

UTZ115-212145-
Western Millard and Juab Counties UT-
309 PM MDT Wed Sep 21 2022

...A strong thunderstorm will impact portions of northeastern Juab
County through 345 PM MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles northeast of Delta, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Little Sahara State Park, Tintic Junction and Jericho.

This includes US Route 6 between mile markers 108 and 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A severe thunderstorm watch remains in effect until 800 PM MDT for
central and northern Utah.

&&

LAT...LON 3991 11247 3991 11234 3995 11233 3994 11227
      3996 11224 3989 11206 3986 11209 3983 11206
      3978 11208 3954 11231 3963 11251
TIME...MOT...LOC 2109Z 209DEG 27KT 3966 11236

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

crk
Special weather statement, Sep 21, 3:28 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
328 PM MDT Wed Sep 21 2022

UTZ101-103-104-108-110-212215-
Eastern Box Elder County UT-Wasatch Back UT-
Northern Wasatch Front UT-Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-
328 PM MDT Wed Sep 21 2022

...A strong thunderstorm will impact portions of central Weber...
eastern Box Elder...northern Davis and west central Morgan Counties
through 415 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Syracuse, or 8 miles southwest of Hill Air Force Base, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ogden, Layton, Hill Air Force Base, Roy, Clearfield, Kaysville,
Syracuse, Clinton, North Ogden, South Ogden, Washington Terrace,
Riverdale, Hooper, South Weber, Willard, Marriott-Slaterville,
Uintah, Weber State University, South Willard and Great Salt Lake
South of the Causeway.

This includes the following highways...
 Interstate 15 between mile markers 329 and 357.
 Interstate 84 between mile markers 82 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near the Great Salt Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

A severe thunderstorm watch remains in effect until 800 PM MDT for
northern Utah.

&&

LAT...LON 4093 11216 4095 11236 4147 11236 4137 11174
      4105 11193
TIME...MOT...LOC 2127Z 210DEG 34KT 4108 11213

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MW
Special weather statement, Sep 21, 3:31 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
331 PM MDT Wed Sep 21 2022

UTZ101-102-106-115-212215-
Western Millard and Juab Counties UT-Utah Valley UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
331 PM MDT Wed Sep 21 2022

...A strong thunderstorm will impact portions of northeastern Juab...
southwestern Salt Lake...northwestern Utah and southeastern Tooele
Counties through 415 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Vernon, or 25 miles southeast of Dugway English
Village, moving northeast at 35 mph.  Additional thunderstorms are
located across the Rush Valley.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tooele, Lehi, Herriman, Eagle Mountain, Bluffdale, Cedar Fort,
Vernon, Ophir, Camp Williams, Tooele Army Depot, Tooele Army Depot
South, Bingham Canyon Mine, Utah Lake, Saratoga Springs, Eureka,
Stockton, Rush Valley, Fairfield, Faust and Lofgreen.

This includes the following highways...
 Interstate 15 between mile markers 281 and 284.
 US Route 6 between mile markers 137 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A severe thunderstorm watch remains in effect until 800 PM MDT for
central and northern Utah.

&&

LAT...LON 4060 11229 4052 11211 4047 11206 4048 11204
      4046 11197 4043 11195 4044 11191 4041 11183
      3987 11207 3995 11220 3992 11234 4000 11242
      4047 11251
TIME...MOT...LOC 2129Z 209DEG 32KT 4006 11231

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CRK
Local storm report, Sep 21, 3:33 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
333 PM MDT WED SEP 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     NON-TSTM WND GST 14 SW DUGWAY            40.12N 112.95W
09/21/2022  M59 MPH          TOOELE             UT   MESONET

            MEASURED AT DPG06.

&&

JULIE.A.CUNNINGHAM
Special weather statement, Sep 21, 3:42 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
342 PM MDT Wed Sep 21 2022

UTZ101-103-212215-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
342 PM MDT Wed Sep 21 2022

...A strong thunderstorm will impact portions of north central Box
Elder County through 415 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Snowville, moving north at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Snowville, Curlew Junction and Locomotive Springs.

This includes the following highways...
 Interstate 84 between mile markers 1 and 12.
 Utah Route 30 between mile markers 75 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A severe thunderstorm watch remains in effect until 800 PM MDT for
northern Utah.

&&

LAT...LON 4162 11266 4153 11287 4164 11301 4199 11307
      4200 11261
TIME...MOT...LOC 2142Z 180DEG 38KT 4172 11287

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 11:59 AM MDTSpecial Weather StatementSLCBox Elder31 min
Sep 21, 12:17 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Sep 21, 12:18 PM MDTSpecial Weather StatementSLCDavis42 min
Sep 21, 12:26 PM MDTSevere Thunderstorm WarningSLCJuab, Millard, Utah34 min
Sep 21, 12:32 PM MDTSpecial Weather StatementSLCSalt Lake43 min
Sep 21, 12:37 PM MDTSpecial Weather StatementSLCSanpete38 min
Sep 21, 12:38 PM MDTSpecial Weather StatementSLCSevier37 min
Sep 21, 12:41 PM MDTSevere Thunderstorm WarningSLCBox Elder34 min
Sep 21, 12:58 PM MDTSpecial Weather StatementSLCKane32 min
Sep 21, 1:06 PM MDTSpecial Weather StatementSLCDavis, Morgan, Salt Lake, Weber39 min
Sep 21, 1:10 PM MDTSevere Thunderstorm WarningSLCBox Elder, Weber35 min
Sep 21, 1:29 PM MDTSevere Thunderstorm WarningSLCGarfield31 min
Sep 21, 1:43 PM MDTSpecial Weather StatementSLCJuab47 min
Sep 21, 1:48 PM MDTSevere Thunderstorm WarningSLCUtah27 min
Sep 21, 1:59 PM MDTSevere Thunderstorm WarningSLCGarfield31 min
Sep 21, 2:00 PM MDTSpecial Weather StatementSLCMorgan45 min
Sep 21, 2:04 PM MDTSevere Thunderstorm WarningSLCTooele26 min
Sep 21, 2:07 PM MDTSpecial Weather StatementSLCSalt Lake23 min
Sep 21, 2:08 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane6 hr
Sep 21, 2:11 PM MDTSevere Thunderstorm WarningSLCUtah, Wasatch24 min
Sep 21, 2:18 PM MDTSevere Thunderstorm WarningSLCCache, Morgan, Rich, Weber27 min
Sep 21, 2:31 PM MDTSpecial Weather StatementSLCRich44 min
Sep 21, 2:32 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Tooele, Utah28 min
Sep 21, 2:33 PM MDTSpecial Weather StatementSLCDavis42 min
Sep 21, 2:34 PM MDTSpecial Weather StatementSLCMorgan41 min
Sep 21, 2:58 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake, Tooele32 min
Sep 21, 2:59 PM MDTSpecial Weather StatementSLCDavis31 min
Sep 21, 3:03 PM MDTSpecial Weather StatementSLCRich42 min
Sep 21, 3:05 PM MDTSpecial Weather StatementSLCBox Elder40 min
Sep 21, 3:09 PM MDTSpecial Weather StatementSLCJuab36 min
Sep 21, 3:28 PM MDTSpecial Weather StatementSLCDavis, Weber47 min
Sep 21, 3:31 PM MDTSpecial Weather StatementSLCUtah44 min
Sep 21, 3:42 PM MDTSpecial Weather StatementSLCBox Elder33 min
Sep 21, 4:17 PM MDTFlash Flood Warning Considerable damage threatSLCTooele5 hr
Sep 21, 4:23 PM MDTSpecial Weather StatementSLCSevier37 min
Sep 21, 4:36 PM MDTSpecial Weather StatementSLCKane39 min
Sep 21, 5:14 PM MDTSpecial Weather StatementSLCKane31 min
Sep 21, 5:55 PM MDTSpecial Weather StatementSLCBox Elder50 min

Nearby

Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.